Alert archive / Alabama / Tornado Warnings in 2008

Tornado Warning 171, NWS Birmingham, AL

August 25, 2008Barbour County, Alabama

NWS Birmingham, AL issued this tornado warning at Aug 25, 2008, 2:28 PM CDT for Barbour County, Alabama. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2008, 2:28 PM CDT (19:28 UTC)
Expired
Aug 25, 2008, 3:00 PM CDT
In force
32 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County Barbour County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 25, 7:28 AM CDTTornado WatchSPC13 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.5 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2008-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2886 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2008-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2886 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
538 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KBMX 251928
TORBMX
ALC005-252000-
/O.NEW.KBMX.TO.W.0171.080825T1928Z-080825T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
228 PM CDT MON AUG 25 2008

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHWESTERN BARBOUR COUNTY IN SOUTHEAST ALABAMA...
  THIS INCLUDES THE CITY OF CLIO...

* UNTIL 300 PM CDT

* AT 228 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR DOSTER...OR 8
  MILES SOUTH OF CLIO...MOVING NORTHEAST AT 28 MPH.

* THE TORNADO WILL BE NEAR...
  CLIO AND BLUE SPRINGS STATE PARK BY 240 PM CDT...
  TYLER CROSSROADS BY 245 PM CDT...
  LOUISVILLE BY 255 PM CDT...
  CLAYTON BY 300 PM CDT...

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 PM CDT MONDAY AFTERNOON
FOR EASTERN ALABAMA.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3163 8569 3196 8557 3187 8534 3163 8554
TIME...MOT...LOC 1928Z 209DEG 24KT 3163 8562

$$

10/ARM
2 follow-up statements
000 
WWUS54 KBMX 251939
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
239 PM CDT MON AUG 25 2008

ALC005-252000-
/O.CON.KBMX.TO.W.0171.000000T0000Z-080825T2000Z/
BARBOUR AL-
238 PM CDT MON AUG 25 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 300 PM CDT FOR CENTRAL
BARBOUR COUNTY...

AT 238 PM CDT...THE NATIONAL WEATHER SERVICE CONTINUED TO INDICATE A 
TORNADO. THIS TORNADO WAS LOCATED NEAR CLIO...MOVING NORTHEAST AT 28 
MPH.

THE TORNADO WILL BE NEAR...
  TYLER CROSSROADS BY 245 PM CDT...
  LOUISVILLE BY 255 PM CDT...
  MILLERS FORD...CLAYTON MUNICIPAL AIRPORT AND CLAYTON BY 300 PM
  CDT...

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 PM CDT MONDAY AFTERNOON
FOR EASTERN ALABAMA.

LAT...LON 3165 8565 3196 8557 3187 8534 3181 8539
      3170 8548 3169 8549 3163 8554
TIME...MOT...LOC 1938Z 209DEG 24KT 3168 8557

$$

10/ARM
000 
WWUS54 KBMX 251950
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
250 PM CDT MON AUG 25 2008

ALC005-252000-
/O.CON.KBMX.TO.W.0171.000000T0000Z-080825T2000Z/
BARBOUR AL-
249 PM CDT MON AUG 25 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 300 PM CDT FOR CENTRAL
BARBOUR COUNTY...

AT 249 PM CDT...THE NATIONAL WEATHER SERVICE CONTINUED TO INDICATE A 
TORNADO. THIS TORNADO WAS LOCATED NEAR TYLER CROSSROADS AND NEAR 
CLIO...MOVING NORTHEAST AT 28 MPH.

THE TORNADO WILL BE NEAR...
  LOUISVILLE BY 255 PM CDT...
  MILLERS FORD...CLAYTON MUNICIPAL AIRPORT AND CLAYTON BY 300 PM
  CDT...

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 PM CDT MONDAY AFTERNOON
FOR EASTERN ALABAMA.

LAT...LON 3171 8560 3196 8557 3187 8534 3176 8543
      3176 8544 3171 8547 3168 8552
TIME...MOT...LOC 1949Z 209DEG 24KT 3174 8553

$$

10/ARM

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Aug 25, 12:41 PM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, Aug 25, 12:41 PM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1241 PM CDT MON AUG 25 2008

.UPDATE...FOR 18Z AVIATION.

&&

.DISCUSSION...

SIGNIFICANT BANDING STILL ONGOING ACROSS EASTERN ALABAMA. ENOUGH
SHEAR EXITS TO CONTINUE A TORNADO THREAT FOR THE EASTERN HALF OF
THE AREA. NO CHANGES TO THE TODAY SECTION OF THE FORECAST.

&&

.AVIATION...18Z TAF DISCUSSION.

HEAVY RAINFALL WILL CONTINUE ALONG AND NEAR THE INTERSTATE 65
CORRIDOR FOR THE NEXT COUPLE OF HOURS. THEN SOME LIGHTER VC TYPE
CONDITIONS THROUGH THE REMAINDER OF THE EVENING. CEILINGS WILL
RANGE FROM IFR TO MVFR THROUGHOUT THE TAF PERIOD.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...

FLASH FLOOD WATCH IS IN EFFECT BETWEEN 7 AM MONDAY AND 7 AM
TUESDAY FOR ALL AREAS.

&&

88
Hazardous weather outlook, Aug 25, 1:00 PM CDT, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
100 PM CDT MON AUG 25 2008

ALZ011>015-017>050-261100-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
100 AM CDT MON AUG 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TORNADOES ARE POSSIBLE FOR AREAS GENERALLY NEAR AND EAST OF
INTERSTATE 65 THROUGH 9 PM. FLASH FLOODING IS POSSIBLE ANYWHERE
ACROSS CENTRAL ALABAMA THROUGH TONIGHT...AND ESPECIALLY FOR AREAS
NEAR AND EAST OF INTERSTATE 65.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

RISES ON CREEKS AND RIVERS DUE TO PERSISTANT RAINFALL MAY PRODUCE
FLOODING OF SOME CREEKS AND RIVERS ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NECESSARY TODAY.

STEFKOVICH

In the hours before

Local storm report, Aug 25, 11:40 AM CDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1140 AM CDT MON AUG 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 AM     TSTM WND DMG     4 S ONEONTA             33.89N 86.48W
08/25/2008                   BLOUNT             AL   EMERGENCY MNGR

            UNSPECIFIED DAMAGE REPORTED AT THE BOAT LAUNCH ON THE
            NORTH END OF INLAND LAKE. POSSIBLE TORNADO.

&&

61
Local storm report, Aug 25, 11:44 AM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1144 AM CDT MON AUG 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 AM     TORNADO          REMLAP                  33.84N 86.61W
08/25/2008                   BLOUNT             AL   LAW ENFORCEMENT

            UNCONFIRMED TORNADO INLAND LAKE BOAT LAUNCH.

&&

10.5
Local storm report, Aug 25, 12:41 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1241 PM CDT MON AUG 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1156 AM     TSTM WND DMG     4 NW CHALAFINNEE        33.59N 85.69W
08/25/2008                   CLEBURNE           AL   TRAINED SPOTTER

            POSSIBLE TORNADO. TREES DOWN ON SCENIC BYWAY WEST OF 431
            BYPASS.

&&

KLS
Local storm report, Aug 25, 12:46 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1246 PM CDT MON AUG 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 AM     TSTM WND DMG     6 E FORT MCCLELLAN      33.73N 85.69W
08/25/2008                   CALHOUN            AL   LAW ENFORCEMENT

            POSSIBLE TORNADO. SEVERAL HOUSES DAMAGED. NO INJURIES
            REPORTED AT THIS TIME.

&&

KLS
Local storm report, Aug 25, 2:06 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
206 PM CDT MON AUG 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 AM     TORNADO          TROY                    31.81N 85.97W
08/25/2008                   PIKE               AL   EMERGENCY MNGR

            UNCONFIRMED TORNADO DAMAGE TROY STATE CAMPUS AND ON
            NEEDMORE ROAD. REPORTED 0845

0943 AM     FLASH FLOOD      ALABASTER               33.23N 86.82W
08/25/2008                   SHELBY             AL   AMATEUR RADIO

            MEASURED 3INCH RECENT RAINFALL CAUSING STREET FLOODING

1058 AM     FUNNEL CLOUD     LINEVILLE               33.31N 85.75W
08/25/2008                   CLAY               AL   EMERGENCY MNGR

            FUNNEL CLOUD NEAR LINEVILLE

1102 AM     TSTM WND DMG     6 N ODENVILLE           33.76N 86.38W
08/25/2008                   ST. CLAIR          AL   PUBLIC

            SEVERAL TREES WERE BLOWN DOWN ON AL-23 NEAR THE PRISON.

1125 AM     TSTM WND DMG     4 S ONEONTA             33.89N 86.48W
08/25/2008                   BLOUNT             AL   EMERGENCY MNGR

            UNSPECIFIED DAMAGE REPORTED AT THE BOAT LAUNCH ON THE
            NORTH END OF INLAND LAKE. POSSIBLE TORNADO.

1125 AM     TORNADO          REMLAP                  33.84N 86.61W
08/25/2008                   BLOUNT             AL   LAW ENFORCEMENT

            UNCONFIRMED TORNADO INLAND LAKE BOAT LAUNCH.

1127 AM     FLASH FLOOD      TALLADEGA               33.43N 86.10W
08/25/2008                   TALLADEGA          AL   EMERGENCY MNGR

            JOHNSON AVE AT COOSA STREET, DOWNTOWN TALLADEGA.

1150 AM     FLASH FLOOD      BESSEMER                33.38N 86.96W
08/25/2008                   JEFFERSON          AL   AMATEUR RADIO

            MORGAN ROAD AND I-459. ROAD CLOSED. 2 FEET OF STANDING
            WATER ON ROAD.

1150 AM     FLASH FLOOD      BESSEMER                33.38N 86.96W
08/25/2008                   JEFFERSON          AL   AMATEUR RADIO

            HWY 52, 1/2 MILE FROM BESSEMER RECEIVED 3 PLUS INCHES
            RAINFALL AND WATER IS OVER ROAD.

1156 AM     TSTM WND DMG     4 NW CHALAFINNEE        33.59N 85.69W
08/25/2008                   CLEBURNE           AL   TRAINED SPOTTER

            POSSIBLE TORNADO. TREES DOWN ON SCENIC BYWAY WEST OF 431
            BYPASS.

&&

MROSE
Local storm report, Aug 25, 2:24 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
224 PM CDT MON AUG 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1216 PM     TSTM WND DMG     5 NE DEARMANVILLE       33.68N 85.70W
08/25/2008                   CALHOUN            AL   EMERGENCY MNGR

            POSSIBLE TORNADO. SEVERAL RESIDENCES DAMAGED CHOCOLOCCO
            WHITE PLAINS ROAD. TREES DOWN AND STRUCTURAL DAMAGE OVER
            2 MILE STRETCH BETWEEN GRAND VIEW SUBDIVISON AND MOUTAIN
            VIEW SUBDIVISION.

&&

KLS

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 5:49 AM CDTTornado WarningBMXDallas, Perry26 min
Aug 25, 6:06 AM CDTTornado WarningBMXHale, Perry24 min
Aug 25, 6:27 AM CDTRiver Flood WarningBMXGreene, Hale, Marengo, Pickens, Sumter4 hr
Aug 25, 7:05 AM CDTTornado WarningBMXLowndes, Montgomery25 min
Aug 25, 7:40 AM CDTTornado WarningBMXAutauga, Lowndes, Montgomery35 min
Aug 25, 7:57 AM CDTTornado WarningBMXBullock, Montgomery, Pike33 min
Aug 25, 7:57 AM CDTTornado WarningBMXAutauga, Elmore, Montgomery33 min
Aug 25, 8:12 AM CDTTornado WarningBMXMontgomery33 min
Aug 25, 8:16 AM CDTTornado WarningBMXBarbour29 min
Aug 25, 8:27 AM CDTTornado WarningBMXChilton33 min
Aug 25, 8:44 AM CDTTornado WarningBMXBarbour, Bullock, Macon, Russell31 min
Aug 25, 8:47 AM CDTTornado WarningBMXClay, Coosa, Tallapoosa28 min
Aug 25, 8:59 AM CDTRiver Flood WarningBMXMontgomery3 days
Aug 25, 9:04 AM CDTTornado WarningBMXChilton, Shelby26 min
Aug 25, 9:10 AM CDTTornado WarningBMXClay, Talladega35 min
Aug 25, 9:12 AM CDTTornado WarningBMXBullock, Macon, Russell33 min
Aug 25, 9:24 AM CDTFlash Flood WarningBMXBullock, Macon3 hr
Aug 25, 9:25 AM CDTTornado WarningBMXChambers, Randolph35 min
Aug 25, 9:27 AM CDTFlash Flood WarningBMXShelby3 hr
Aug 25, 9:30 AM CDTTornado WarningBMXJefferson, Shelby30 min
Aug 25, 9:33 AM CDTTornado WarningBMXClay, Cleburne27 min
Aug 25, 9:36 AM CDTTornado WarningBMXLee, Macon, Russell39 min
Aug 25, 9:43 AM CDTFlash Flood WarningBMXJefferson3 hr
Aug 25, 9:57 AM CDTTornado WarningBMXCleburne, Randolph22 min
Aug 25, 10:49 AM CDTTornado WarningBMXClay, Talladega26 min
Aug 25, 10:59 AM CDTFlash Flood WarningBMXMontgomery3 hr
Aug 25, 11:03 AM CDTTornado WarningBMXBlount, St. Clair27 min
Aug 25, 11:31 AM CDTTornado WarningBMXBlount29 min
Aug 25, 11:55 AM CDTTornado WarningBMXCalhoun, Clay, Cleburne35 min
Aug 25, 11:57 AM CDTTornado WarningBMXRandolph33 min
Aug 25, 12:21 PM CDTFlash Flood WarningBMXCoosa, Jefferson, Shelby4 hr
Aug 25, 12:30 PM CDTTornado WarningBMXCalhoun, Cherokee, Etowah30 min
Aug 25, 12:56 PM CDTTornado WarningBMXCherokee, Etowah34 min
Aug 25, 1:30 PM CDTTornado WarningBMXPike30 min
Aug 25, 3:02 PM CDTTornado WarningBMXBullock, Macon13 min
Aug 25, 3:03 PM CDTTornado WarningBMXBarbour27 min
Aug 25, 5:45 PM CDTTornado WarningBMXBarbour, Bullock, Pike30 min

Nearby

Tornado Warnings in Alabama, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.